Hail, Garden
- When
- July 23, 6:45 AM MST
- Where
- Garden County, 4.16 mi NE of Lewellen
- Measured
- 1.75 in hail
- Crop damage
- $25,000
- Reported by
- Public
- Coordinates
- 41.370, -102.090
Leaves stripped off of corn crops northeast of Lewellen.
A supercell thunderstorm developed over northwestern Sheridan County during the early evening hours of July 23rd. The storm tracked to the south southeast across the eastern Nebraska Panhandle to produce a swath of large hail into Deuel County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A supercell thunderstorm developed over northwestern Sheridan County during the early evening hours of July 23rd. The storm tracked to the south southeast across the eastern Nebraska Panhandle to produce a swath of large hail into Deuel County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 23, 4:37 AM MST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 637 AM CDT TUE JUL 23 2013 .SYNOPSIS... ISSUED AT 353 AM CDT TUE JUL 23 2013 A WEAK COLD FRONT EXTENDS FROM NEAR THE NEBRASKA/KANSAS BORDER THEN NORTHWEST THROUGH THE NEBRASKA PANHANDLE. A SMALL MCS MOVING INTO CENTRAL NEBRASKA. RAINFALL AMOUNTS AT THEDFORD AND BROKEN BOW HAVE BEEN AROUND A HALF INCH. OUTFLOW WINDS AHEAD OF THE SYSTEM HAVE GUSTED TO AS HIGH AS 40 MPH. BROAD OUTFLOW FROM THIS SMALL MCS EXTENDS THROUGH KIMBALL...IMPERIAL...LEXINGTON AND ORD. ANOTHER BATCH OF SHOWERS AND THUNDERSTORMS EXITING THE BLACK HILLS NOW NEARLY INTO CHERRY COUNTY. RECENT CLOUD TOPS AND LIGHTNING STRIKE COUNTS HAVE BEEN NEAR STEADY STATE. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 353 AM CDT TUE JUL 23 2013 ONGOING CONVECTION IN NORTH CENTRAL NEBRASKA WILL CONTINUE TO MOVE INTO CENTRAL NEBRASKA THIS MORNING. A FEW WEAK DISTURBANCES UPSTREAM IN WESTERN SOUTH DAKOTA AND EASTERN MONTANA WILL CONTINUE THE POSSIBILITY FOR AT LEAST A SLIGHT CHANCE FOR ALL AREAS EXCEPT THE WEST CENTRAL AND SOUTHWEST COUNTIES. MOST...IF NOT ALL THE ACTIVITY MAY END BY EARLY AFTERNOON. HIGHS BEHIND THE FRONT TODAY TO BE COOLER RANGING FROM THE UPPER 70S NORTHEAST TO NEAR 90 FAR SOUTHWEST. AS THE COLD FRONT CONTINUES TO PUSH SOUTHWEST...THE FOCUS FOR THUNDERSTORMS WILL BE MAINLY ACROSS CENTRAL KANSAS BY THIS EVENING...AND POSSIBLY THE FRONT RANGE. KEPT A SLIGHT CHANCE IN FOR THE EASTERN PANHANDLE EARLY THIS EVENING AND FOR FRONTIER COUNTY IN SOUTHWEST NEBRASKA. OTHERWISE SKIES TO BE MOSTLY CLEAR OVERNIGHT WITH LIGHT AND VARIABLE WINDS. LOWS UPPER 50S. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 353 AM CDT TUE JUL 23 2013 THE MAIN FOCUS IN THE EXTENDED PERIODS CONTINUES TO BE PRECIPITATION CHANCES...WHICH REMAIN PROBLEMATIC GIVEN THE LOW RUN TO RUN CONSISTENCY WITH THE PERTURBATIONS THAT ARE SHOWN TO CROSS THE REGION. THERE IS HOWEVER INCREASING CONFIDENCE WEDNESDAY INTO THURSDAY OF A SYSTEM BRINGING RAINFALL...POSSIBLY WIDESPREAD...BACK ACROSS MUCH OF WESTERN AND SOUTHWEST NEBRASKA. WITH NORTHWESTERLY FLOW ALOFT IN PLACE AND A SURFACE TROUGH TO OUR WEST...STORMS SHOULD INITIATE OFF THE HIGHER TERRAIN OF EASTERN WYOMING DURING THE AFTERNOON HOURS WEDNESDAY...AND THEN SHIFT OFF TO THE SOUTHEAST THROUGH THE EVENING AND INTO THE OVERNIGHT. A MODEST LOW LEVEL JET DOES DEVELOP OVER THE CENTRAL PLAINS...WHICH WOULD HELP MAINTAIN ANY COMPLEX OF STORMS THAT SHOULD DEVELOP. THERE/S DISAGREEMENT HOWEVER IN HOW FAR EAST THE POTENTIAL LATE NIGHT COMPLEX WILL MOVE...WITH THE EC DROPPING THE MCS THROUGH NORTHEAST COLORADO INTO WESTERN KANSAS. THE GFS IS A BIT MORE OPTIMISTIC /FURTHER EAST/ WITH RAIN CHANCES FOR SOUTHWESTERN PORTIONS OF THE CWA OVERNIGHT WEDNESDAY/THURSDAY MORNING. WITH THE UNCERTAINTY...WILL LIMIT POPS TO 40 PERCENT OR LESS FOR LOCATIONS WEST OF HIGHWAY 83...WITH THE HIGHEST PROBABILITIES ACROSS SOUTHWEST NEBRASKA...I.E. NEAR IMPERIAL. RAIN CHANCES CONTINUE INTO FRIDAY AND THROUGH THE EXTENDED AS THE UPPER PATTERN UNDERGOES A TRANSITION FROM NORTHWESTERLY TO ZONAL. ADDITIONAL DISTURBANCES ARE SHOWN TO PASS THROUGH THE TRANSITIONING FLOW...BUT REMAIN DIFFICULT TO TRACK/TIME AT THIS JUNCTURE...THUS WILL LIMIT POPS BEYOND 00Z SATURDAY AT 25 PERCENT OR LESS UNTIL HIGHER CONFIDENCE IS NOTED. AS FOR TEMPERATURES...THANKS TO THE EXPECTED CLOUDS...PRECIPITATION...AND A COLD FRONT...TEMPERATURES SHOULD COOL BACK INTO THE LOW TO MID 80S THURSDAY AND BEYOND FOR MOST LOCATIONS. THE WARMEST READINGS WILL ONCE AGAIN BE CONFINED TO OUR FAR WEST...AS WEAK WAA PUSHES EAST OFF THE HIGH PLAINS...MID TO UPPER 80S COULD RETURN TO THE AREA BY EARLY NEXT WEEK. THE WARMEST DAY OF THE EXTENDED PERIOD IS EXPECTED WEDNESDAY IN ADVANCE OF THE SHORTWAVE AND COLD FRONT...WIDESPREAD READINGS IN THE MID TO UPPER 80S ARE ANTICIPATED. LOWS SHOULD REMAIN SEASONAL THROUGH THE PERIOD...60S SHOULD BE THE NORM. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 636 AM CDT TUE JUL 23 2013 ISOLATED THUNDERSTORMS MAY AFFECT THE KVTN TERMINAL UNTIL AROUND 15Z...THEREAFTER CONFIDENCE TOO LOW TO MENTION. AT KLBF...ANY THUNDERSTORMS SHOULD REMAIN EAST OF THE TERMINAL. WIND TO BE GENERALLY EAST NEAR 12KT TODAY...TO DIMINISH TO AOB 5 KT THIS EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...ROBERG SHORT TERM...ROBERG LONG TERM...JACOBS AVIATION...ROBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 517 AM CDT TUE JUL 23 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-241030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 517 AM CDT TUE JUL 23 2013 /417 AM MDT TUE JUL 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY THROUGH EARLY THIS EVENING...MAINLY NORTH OF INTERSTATE 80. STRONGER STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ACTIVE WEATHER PATTERN WILL PERSIST ACROSS THE OUTLOOK AREA. THERE IS THE POSSIBILITY FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY THROUGH THE COMING WEEK. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE KAR
The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 13:43 UTC.
18 hail. Local standard time, as filed.
Leaves stripped off of corn crops northeast of Lewellen.
Hail stripped a couple of fields of corn west northwest of Lewellen.
A car windshield was broken by golf ball sized hail while traveling on Interstate 80 near Big Springs.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467231, 467232, 467233, 467234, 467235, 467236, 467237, 467238, 467239, 467240, 467241, 467242, 467243, 467244, 467245, 467246, 467247, 467248.